NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Friday, October 21, 2016
A Stop to the Pill
I recently broke up with my boyfriend and i don`t think i am going to be having sex any time soon. I have only been on the pill for about a year and i would like to get off the pill. how would that affect my body?
When you discontinue using oral contraceptives, the hormones rapidly leave your body, within 48 hours most of the medication is out of your system. Therefore most women who have had regular menstrual cycles in the past, will return to normal cycles. You can expect your first regular period about three to five weeks after stopping the pill. During your normal menstrual cycle the cervix produces more mucous around the time of ovulation. This may cause you to experience a more watery discharge around mid cycle than you would have on oral contraceptives. Because oral contracpetives decrease the amount of bleeding with menses, it is also normal to have heavier periods off the pill and to have more cramping as well. Some women notice that they have more premenstrual symptoms off of the pill: this can include irritability, bloating, and breast tenderness in the week before menstruation starts.
Lisa M Keder, MD, MPH
Clinical Associate Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University